Elec. Telegraph: Cataracts warning re St. John's Worrtgreenspun.com : LUSENET : TimeBomb 2000 (Y2000) Preparation Forum : One Thread
From the Electronic Telegraph:
Thursday 22 July 1999
Cataracts warning over herbal remedy, By Robert Uhlig, Technology Correspondent
ST JOHN'S wort, the popular herbal remedy for depression and memory loss, can trigger cataracts in people who expose themselves to bright light.
The finding, revealed by scientists at a meeting of the American Society for Photobiology, is a blow to the fastest rising star in herbal medicine. In Germany, doctors prescribe St John's wort eight times more often than Prozac.
Hypericin, the active ingredient in St John's wort, reacts with visible and ultraviolet light to produce free radicals, reports New Scientist. Joan Roberts of Fordham University, New York, showed that this reaction can damage proteins in the eye that give the lens its transparency.
Dr Roberts said: "If the proteins are damaged, they precipitate out of solution and make the lens cloudy. That's what a cataract is." She recommended that those taking St John's wort should wear hats and wraparound sunglasses.
Users should be warned of the risks, she said, particularly if taking the herbal remedy at the beach or while skiing. The side-effect may be a particular problem for any sufferers of seasonal affective disorder who combine St John's wort with light-box therapy.
David Wheatley, a psychiatrist at the Charter Chelsea Clinic, London, said he has had no complaints from his patients about side-effects. "It works extremely well for people with mild to moderate depression."
A possible beneficial effect of hypericin's strong reaction with light has emerged from the investigation. It may help skin cancers. Dr Roberts said: "Its side-effect is being used as a potential therapy for killing cancer cells."
-- Old Git (email@example.com), July 22, 1999
This is exactly the kind of stuff that concerns me about the herbal medicine industry today. Yes, I love to use aloe/comfrey for skin injuries/problems, etc. Yes I have taken valerian to try to help sleep. Right now there are so many more taking them and making statements like "this is safer than medicines" - it doesn't sink in that these are all medicines and likely to have some potentially serious side effects. Also, I own at least 10 books on herbs and their uses and their are so many conflicting uses/recommendations/warnings - obviously more research is needed and a cautious enthusiasm prudent.
-- Kristi (firstname.lastname@example.org), July 22, 1999.
and their, and their, and their,..... oooooops..
-- Kristi (email@example.com), July 22, 1999.
Exactly. "Natural" does NOT mean safe...
I am appalled to see that you can now buy passion flower leaves easily. They contain substances which can greatly increase the effects of many medicines, of caffiene, of alchohol, and can actually make some foods dangerous to eat.
This is only one example. There are many more.
-- Jon Williamson (firstname.lastname@example.org), July 22, 1999.
As a medic, we used to ask what medicines the patient was on. NOW we ask what medicines and herbals they are taking. And ask AGAIN what Supplements they are taking to get even HALF of the picture. "Oh, you mean the billberry for my eyes and the propalmex for that other ......" is NOT an unusual answer. The tag line is usually "But you asked about MEDICINE and this isn't medicine, it's NATURAL!"
Course they don't realize that digitalis is an "ALL NATURAL HERBAL" too.
-- Chuck, a night driver (email@example.com), July 22, 1999.